Hail, Cook
- When
- July 20, 8:30 AM CST to 8:32 AM CST
- Where
- Cook County, Hazel Crest
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.583, -87.683
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 20, 5:34 AM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 634 AM CDT THU JUL 20 2006 .DISCUSSION FOR MORNING GRIDS/ZONES... 300 AM CDT OBVIOUSLY THE MAIN FORECAST FOCUS WILL BE THE APPROACHING MCS THIS MORNING...AND THEN TEMPERATURE TRENDS THROUGH THE WEEKEND. MCS ACROSS SOUTHERN WISCONSIN WILL TRACK SOUTHEAST OVER NORTHEAST ILLINOIS OVER THE NEXT FEW HOURS WITH DAMAGING WINDS BEING THE MAIN CONCERN. WSR 88-D FROM MKX SUGGESTING BOW ECHO STRUCTURING EVOLVING WITH LATEST REPORTS FROM WFO MKX INDICATING 50 MPH GUSTS. HEAVY RAIN WILL ALSO BE A CONCERN WITH SOME AREAS ACROSS NORTHEAST ILLINOIS LIKELY PICKING UP A QUICK 2 INCHES OF RAINFALL. BASED ON RADAR TRENDS AND VELOCITY SIGNATURES BEGINNING TO SHOW UP ON RADAR...AXIS OF GREATEST WIND THREAT APPEARS TO EXTEND FROM SOUTH CENTRAL WISCONSIN INTO THE CHICAGO METRO AREA...AND THEN POSSIBLY INTO NORTHWEST INDIANA TOWARD THE 11-12Z TIME FRAME. THICKNESS FIELDS WOULD SUGGEST THAT MCS WILL CONTINUE TO DROP SOUTHEAST ACROSS FAR EASTERN PORTIONS OF THE FORECAST AREA THROUGH THE MORNING. SURFACE WAVE IS EXPECTED TO MOVE INTO THE INTERSTATE 80 CORRIDOR THIS AFTERNOON...WITH COLD FRONT EVENTUALLY TRACKING THROUGH SOUTHERN PORTIONS OF THE CWA BY THIS EVENING. DID NOT MAKE MANY CHANGES TO INHERITED POPS OTHER THAN TO ACCOUNT FOR WIDESPREAD COVERAGE OF MCS THIS MORNING. SECONDARY COLD FRONT SHOULD DROP INTO NORTHERN ILLINOIS LATE TONIGHT AND THERE IS SOME CONCERN WITH THE POSSIBILITY OF SOME LOW CLOUDS FORMING IN ASSOCIATION WITH THIS COLD ADVECTION SO GIVEN THE UNCERTAINTY HERE WILL KEEP PARTLY CLOUDY WORDING FOR TONIGHT. COOLER CONDITIONS ARE STILL IN STORE FROM FRIDAY INTO MONDAY WITH BROAD 1025 MB HIGH BUILDING INTO THE NORTHERN PLAINS. NORTHERLY FLOW WILL KEEP COOLER LAKESIDE TEMPS THROUGH THIS PERIOD. ALSO SOME CONCERN FOR PRECIP SATURDAY AS MID LEVEL COLD POOL SETTLES INTO THE AREA AND AS UPPER JET STREAK DIVES INTO THE AREA IN THE NORTHWEST FLOW. AT THIS TIME APPEARS THAT BETTER FORCING WILL OCCUR TO THE NORTH OF THE CWA DURING PEAK HEATING HOURS ON SATURDAY SO WILL HOLD OFF ON POPS FOR NOW ON SATURDAY BUT MAY NEED TO REEVALUATE LATER. SURFACE HIGH MOVES OFF TO THE EAST EARLY NEXT WEEK WITH RETURN OF LOW LEVEL SOUTHWESTERLIES...AND A MODERATING TEMP TREND EARLY NEXT WEEK. NDM && .AVIATION... 634 AM CDT VERY COMPLEX AVIATION FORECAST SITUATION THIS MORNING. STRONG/SVR MCS MOVED THROUGH NRN IL EARLY THIS MORNING...WITH LLVL THERMAL ADVECTION STILL MAINTAINING DVLPMNT OF NEW CONVECTION IN QUASI-STRATIFORM AREA BEHIND SYSTEM ACROSS NRN IL/SRN WI. WITH MID LEVEL SHORT WAVE STILL PROPAGATING THROUGH UPPER MISSISSIPPI VALLEY...APPEARS CONTINUED DEVELOPMENT LIKELY FOR A TIME THIS MORNING ACROSS TERMINALS...THOUGH LIKELY GRADUALLY WEAKENING AS NOCTURNALLY ENHANCED 35-40 KT 850 HPA JET WEAKENS. EVEN LATE MORNING/MIDDAY HOURS NOT GUARANTEED TO BE DRY HOWEVER...AS S/WV MOVES ACROSS WITH SFC WAVE RIPPLING ALONG FRONTAL BOUNDARY WHICH WILL BE STRETCHED SOMEWHERE ACROSS THE FCST AREA. THUS WILL HAVE PREVAILING RW/TEMPO THUNDER FOR THE FIRST 4 HOURS THIS AM...THAN A VCNTY THUNDER THROUGH 18Z WITH CONTINUED FORCING AND GFS/NAM INDICATION OF 7-8 DEG C/KM MID LEVEL LAPSE RATES ALOFT. SHOULD SEE MOST OF THE PRECIP SLIDE SOUTH OF THE VARIOUS TAF SITES THIS AFTN WITH PASSAGE OF SFC WAVE AND FRONT...THOUGH MODEL TSECTS CONTINUE WEAK UVM EVEN INTO AFTN HOURS. WINDS A MESS AS WELL...AS 1018 MN MESO HIGH OVR NERN IL IN WAKE OF MCS. IN A GENERAL SENSE...EXPECT CURRENT NLY WINDS TO GRADUALLY VEER BACK AROUND TO SE OR S LATER THIS MORNING UNTIL SFC LOW/FRONT MOVE ACROSS MIDDAY/EARLY AFTN. WIND FORECAST THUS FRAUGHT WITH DANGER ESPECIALLY WITH RESPECT TO DIRECTION UNTIL FRONT FINALLY SLIDES SOUTH AND WIND SHIFT TO NORTH OCCURS BY LATE AFTN. WITH MOIST AIRMASS IN PLACE WILL MAINTAIN SOME MVFR HZ IN FCST TODAY...AND WILL HAVE AN MVFR CIG AROUND 2 KFT TNGT FOR ORD/MDW/GYY AS MODEL TSECTS AND STATISTICAL GUIDANCE HINTING AT POTENTIAL FOR IFR/MVFR CIGS OFF LAKE MICHIGAN. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 535 AM CDT THU JUL 20 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-210930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 535 AM CDT THU JUL 20 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS...AND NORTHWEST INDIANA THIS MORNING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH THE MAIN THREATS BEING DAMAGING WINDS. THE THUNDERSTORMS MAY ALSO PRODUCE SOME VERY HEAVY RAINFALL WHICH MAY LEAD TO SOME LOCALIZED MINOR FLOODING AND PONDING ON ROADWAYS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...ESPECIALLY SOUTH OF INTERSTATE 80. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SOUTH OF INTERSTATE 80 WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-210930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 535 AM CDT THU JUL 20 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT STRONG THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 50 KNOTS WILL MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS MORNING. SOME HAIL IS ALSO POSSIBLE. THE THREAT OF THUNDERSTORMS WILL DIMINISH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT. NORTH WINDS WILL INCREASE TO 15 TO 20 KNOTS THIS EVENING. WAVES WILL BUILD TO 4 TO 6 FEET TONIGHT...SUBSIDING TO 2 TO 4 FEET BY LATE FRIDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND DMG 5 W ROCKTON 42.45N 89.17W
07/20/2006 WINNEBAGO IL LAW ENFORCEMENT
TREE DAMAGE IN SHIRLAND
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM TSTM WND DMG SE ROSCOE 42.42N 89.01W
07/20/2006 WINNEBAGO IL TRAINED SPOTTER
8 INCH BRANCH DOWN AT ELEVATOR ROAD AND DOOR ROAD
SOUTHEAST OF ROSCOE
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND DMG SW ROCKFORD 42.27N 89.06W
07/20/2006 WINNEBAGO IL AMATEUR RADIO
ELECTRIC LINES DOWN ON PELLEY ROAD SOUTHWEST OF ROCKFORD
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
622 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 6 N BELVIDERE 42.34N 88.85W
07/20/2006 BOONE IL LAW ENFORCEMENT
TREES DOWN
0530 AM TSTM WND DMG WINNEBAGO 42.27N 89.24W
07/20/2006 WINNEBAGO IL LAW ENFORCEMENT
TREES DOWN EVERYWHERE-SHERIFF
0350 AM TSTM WND DMG OREGON 42.01N 89.34W
07/20/2006 OGLE IL LAW ENFORCEMENT
TREES DOWN
0350 AM TSTM WND DMG BYRON 42.13N 89.26W
07/20/2006 OGLE IL LAW ENFORCEMENT
TREES DOWN
0405 AM TSTM WND DMG CRYSTAL LAKE 42.23N 88.33W
07/20/2006 MCHENRY IL LAW ENFORCEMENT
TREES DOWN
0415 AM TSTM WND DMG BULL VALLEY 42.31N 88.35W
07/20/2006 MCHENRY IL LAW ENFORCEMENT
TREES DOWN
0420 AM TSTM WND DMG N BARRINGTON 42.15N 88.13W
07/20/2006 COOK IL LAW ENFORCEMENT
TREES DOWN
0425 AM TSTM WND DMG LONG GROVE 42.20N 88.00W
07/20/2006 LAKE IL LAW ENFORCEMENT
TREES DOWN
&&
HALBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
721 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM TSTM WND DMG POLO 41.98N 89.58W
07/20/2006 OGLE IL EMERGENCY MNGR
SMALL 3 TO 4 INCH BRANCHES DOWN.
&&
HALBACHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
853 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 6 N BELVIDERE 42.34N 88.85W
07/20/2006 BOONE IL AMATEUR RADIO
TREES DOWN IN CALEDONIA
0341 AM TSTM WND DMG 5 W ROCKTON 42.45N 89.17W
07/20/2006 WINNEBAGO IL LAW ENFORCEMENT
TREE DAMAGE IN SHIRLAND
0350 AM TSTM WND DMG BYRON 42.13N 89.26W
07/20/2006 OGLE IL LAW ENFORCEMENT
TREES DOWN
0350 AM TSTM WND DMG OREGON 42.01N 89.34W
07/20/2006 OGLE IL LAW ENFORCEMENT
TREES DOWN
0355 AM TSTM WND DMG SW ROCKFORD 42.27N 89.06W
07/20/2006 WINNEBAGO IL AMATEUR RADIO
ELECTRIC LINES DOWN ON PELLEY ROAD SOUTHWEST OF ROCKFORD
0408 AM TSTM WND DMG SE ROSCOE 42.42N 89.01W
07/20/2006 WINNEBAGO IL TRAINED SPOTTER
8 INCH BRANCH DOWN AT ELEVATOR ROAD AND DOOR ROAD
SOUTHEAST OF ROSCOE
0415 AM TSTM WND DMG CRYSTAL LAKE 42.23N 88.33W
07/20/2006 MCHENRY IL LAW ENFORCEMENT
TREES DOWN
0415 AM TSTM WND DMG BULL VALLEY 42.31N 88.35W
07/20/2006 MCHENRY IL LAW ENFORCEMENT
TREES DOWN
0420 AM TSTM WND DMG N BARRINGTON 42.15N 88.13W
07/20/2006 COOK IL LAW ENFORCEMENT
TREES DOWN. REPORTED BY SHERIFF
0425 AM TSTM WND DMG LONG GROVE 42.20N 88.00W
07/20/2006 LAKE IL LAW ENFORCEMENT
TREES DOWN
0430 AM TSTM WND DMG ST. CHARLES 41.92N 88.30W
07/20/2006 KANE IL LAW ENFORCEMENT
TREE DOWN.
0530 AM TSTM WND DMG WINNEBAGO 42.27N 89.24W
07/20/2006 WINNEBAGO IL LAW ENFORCEMENT
TREES DOWN EVERYWHERE-SHERIFF
0558 AM TSTM WND DMG KANKAKEE 41.12N 87.86W
07/20/2006 KANKAKEE IL EMERGENCY MNGR
TREE LIMBS DOWN ON HIGHLAND AND HIGHWAY 17 EAST OF
KANKAKEE.
0623 AM TSTM WND DMG POLO 41.98N 89.58W
07/20/2006 OGLE IL EMERGENCY MNGR
SMALL 3 TO 4 INCH BRANCHES DOWN.
&&
ALLSOPPThe Chicago radar (KLOT), 33 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A gust to 63 mph was measured.
A 50 foot tall tree was blown down onto a garage, which was destroyed. The tree also brought down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519457, 5519456, 5519458.